Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 63, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jul 15, 2024, 7:12 PM CDT for Stephenson County, Illinois. It was in force for 48 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2024, 7:12 PM CDT (00:12 UTC)
- Expired
- Jul 15, 2024, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Stephenson County, IL
The radar
The Milwaukee radar (KMKX), 102 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 7:25 PM CDT | TSTM WND DMG | Freeport, IL | Tree reported down. Time estimated from radar data. |
| Jul 15, 7:26 PM CDT | TORNADO | 2 Sw Dakota, IL | Trained storm spotter video confirmed a short-lived and non-damaging tornado southwest of Dakota, or northeast of Freeport. |
| Jul 15, 7:30 PM CDT | TSTM WND DMG | German Valley, IL | Social media image received of a large tree that was snapped, with multiple large branches downed by the winds. |
| Jul 15, 7:31 PM CDT | TSTM WND GST 55 | Freeport Albertus, IL | |
| Jul 15, 7:33 PM CDT | TSTM WND DMG | 3 Ne Freeport, IL | Multiple downed trees. Time estimated using radar. |
| Jul 15, 7:34 PM CDT | TSTM WND DMG | 2 E Freeport, IL | Delayed report. Report from mPING: 3-inch tree limbs broken; Power poles broken. |
| Jul 15, 7:35 PM CDT | TSTM WND GST 55 | Freeport Albertus, IL | AWOS station KFEP Freeport Arpt. |
| Jul 15, 7:37 PM CDT | TSTM WND DMG | Ridott, IL | Delayed report. Report from mPING: 3-inch tree limbs broken; Power poles broken. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 3:18 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| Jul 15, 6:53 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3794 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 5.6
- Supercell composite
- 33.4
The text
As transmitted.
273
WFUS53 KDVN 160012 RRA
TORDVN
ILC177-160100-
/O.NEW.KDVN.TO.W.0063.240716T0012Z-240716T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
712 PM CDT Mon Jul 15 2024
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Eastern Stephenson County in northwestern Illinois...
* Until 800 PM CDT.
* At 712 PM CDT, severe thunderstorms capable of producing both
tornadoes and extensive straight line wind damage were located
along a line extending from near Winslow to near Pearl City, moving
east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Freeport, Cedarville, Davis, Dakota, German Valley, Rock City,
Ridott, Buena Vista, Rock Grove, Oneco, Orangeville, Red Oak,
Afolkey, Scioto Mills, Winneshiek, Dakota Dornink Airport, Albertus
Airport, Stephenson County Fairgrounds, and Lake Summerset.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4250 8940 4220 8940 4220 8969 4251 8969
TIME...MOT...LOC 0012Z 262DEG 37KT 4250 8975 4220 8981
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
McClure1 follow-up statement
201 WWUS53 KDVN 160056 SVSDVN Severe Weather Statement National Weather Service Quad Cities IA/IL 756 PM CDT Mon Jul 15 2024 ILC177-160105- /O.EXP.KDVN.TO.W.0063.000000T0000Z-240716T0100Z/ Stephenson IL- 756 PM CDT Mon Jul 15 2024 ...THE TORNADO WARNING FOR EASTERN STEPHENSON COUNTY WILL EXPIRE AT 800 PM CDT... The storms which prompted the warning have moved out of the area. Therefore, the warning will be allowed to expire. However, gusty winds are still possible. A Tornado Watch remains in effect until 100 AM CDT for northwestern Illinois. && LAT...LON 4250 8940 4220 8940 4220 8969 4251 8969 TIME...MOT...LOC 0055Z 262DEG 37KT 4256 8918 4226 8924 $$ Uttech
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jul 15, 6:19 PM CDT, 53 minutes earlier. Its key messages:
- A Heat Advisory is in effect area-wide today until 8 PM for peak heat indices between 100 to 100 degrees.
- Today's severe thunderstorm outlook has been upgraded to a Moderate Risk (level 4 of 5) for the northern two-thirds of the forecast area. The Enhanced Risk (level 3 of 5) remains to the south. Significant damaging winds are the primary hazard; several tornadoes are also possible.
- A Flood Watch as been issued for counties east and northeast of the Quad Cities. Recent heavy rainfall has saturated the ground, making this area more susceptible to flash flooding. Rainfall rates could peak between 2 - 2.5" per hour.
- Moderate to major river flooding continues on the Mississippi River with most sites crested. The Rock River is now expected to see flooding due to the heavy rains upstream in the past 24 hours.
Area forecast discussion, Jul 15, 6:19 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL Issued by National Weather Service Paducah KY 619 PM CDT Mon Jul 15 2024 .KEY MESSAGES... - A Heat Advisory is in effect area-wide today until 8 PM for peak heat indices between 100 to 100 degrees. - Today's severe thunderstorm outlook has been upgraded to a Moderate Risk (level 4 of 5) for the northern two-thirds of the forecast area. The Enhanced Risk (level 3 of 5) remains to the south. Significant damaging winds are the primary hazard; several tornadoes are also possible. - A Flood Watch as been issued for counties east and northeast of the Quad Cities. Recent heavy rainfall has saturated the ground, making this area more susceptible to flash flooding. Rainfall rates could peak between 2 - 2.5" per hour. - Moderate to major river flooding continues on the Mississippi River with most sites crested. The Rock River is now expected to see flooding due to the heavy rains upstream in the past 24 hours. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 256 PM CDT Mon Jul 15 2024 There is a Moderate Risk (level 4 of 5) for severe weather this afternoon into tonight for much of the outlook area, with an Enhanced Risk (level 3 of 5) across the south. Please monitor the weather closely and heed any warnings issued for your location! SPC mesoanalysis early this afternoon showed a mid-level vorticity max across E South Dakota/SW Minnesota/NW Iowa, positioned to the south of a 80 kt 300mb jet over northern Minnesota and Wisconsin. A zone of low-level moisture convergence was noted (where surface dewpoints were between 75 to 80 degrees!), stretching from central Iowa to the Quad Cities and into central Illinois. As large-scale ascent associated with the mid-level impulse overspreads the area late this afternoon/evening, this quasi- stationary zone of low- level convergence may aid in focusing the convective initiation. With extreme instability in place (3500 - 4500 J/kg MLCAPE), anticipate explosive convective development and rapid upscale growth into one, or possible a few, bowing line segments. Forward-propagating Corfidi vectors and W to SE sloping theta-e and 1000-500mb thickness contours should help in eventually guiding the MCS to the ESE or SE later into the evening. CAMs have been consistent on showing significant severe wind gusts in the strongest bowing segments and the HREF max wind gust output shows several corridors with values of 60-70+ kts. Greatest uncertainty is on the exact placement/track of the dominant surging MCS, with a northern scenario focused across the NE forecast area (NW Illinois) and another camp further south which would bring significant winds to a larger portion of eastern Iowa and northwest Illinois. To reiterate, today is a favorable setup for a higher end wind event (scattered 75+ mph gusts) due to a very unstable air mass, sufficient deep layer shear, steep mid-level lapse rates near 8 C/km, and theta-e index values near 35. A few tornadoes are possible in association with any surging storm segments as 0-3 km shear of 30+ kts supports development of mesovortices. There is also potential for very heavy rainfall with PWATs near 2". There could be a zone of training convection that leads to heavy rainfall totals of 2-4"+. WPC has a Slight Risk for flash flooding across the outlook area. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 256 PM CDT Mon Jul 15 2024 Cooler and less humid air will move into the region behind a cold front by Tuesday and last through the end of the week. Overnight lows in the 50s are forecast on several nights, giving our air conditioning a bit of a break. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 619 PM CDT Mon Jul 15 2024 Convection will pose a significant hazard to operations through the next few hours. Measured wind gusts at ground level of 70-80 kts have been reported in the last hour. This system will likely approach the KMLI-KDVN-KCLI corridor at similiar intensity and may produce winds over 50 kt as far south as KBRL. Ceilings and visibility will drop to near IFR and heavy thunderstorms and gusty winds may persist for around an hour before moving to the southeast. Areas of heavy rain may aid in fog formation in the early morning hours Tuesday with drier west winds and VFR conditions forecast for the daytime hours Tuesday. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Uttech LONG TERM...Ervin/Uttech AVIATION...JGG
Hazardous weather outlook, Jul 15, 3:45 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 345 PM CDT Mon Jul 15 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-162045- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 345 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT The Storm Prediction Center has a Moderate risk, level 4 of 5, for this afternoon and evening for much of eastern Iowa and northwest Illinois. Very damaging winds to 85 mph, very large hail and a few tornadoes are likely. Torrential rain producing flash flooding is also possible. There is a flash flood watch for much of northwest Illinois through tonight. There is an Enhanced risk, level 3 of 5, for southeast Iowa, northeast Missouri, and western Illinois. Supercell thunderstorms with tornadoes and very large hail would initially be most likely in areas north of Interstate 80 this afternoon and early evening, followed by a damaging wind producing line of storms, moving from west to east towards early evening. Late in the evening, storms will become widespread and sink southward, and heavy rain will become the primary threat. Hot and humid conditions will be over the area through early this evening, with heat index readings topping between 100 and 110 degrees. A Heat Advisory is in effect through 8 PM. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through tonight. GENERAL STORM MOTION OF THE DAY: Toward the east around 30 mph this afternoon then southeast 45 to 60 mph this evening. Haase
In the hours before
Local storm report, Jul 15, 6:49 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
649 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM Tstm Wnd Gst Sigourney 41.34N 92.20W
07/15/2024 E70 MPH Keokuk IA Public
&&Local storm report, Jul 15, 6:53 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
653 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM Rain 1 SE Marengo 41.79N 92.06W
07/15/2024 M1.20 Inch Iowa IA Trained Spotter
Rainfall in 17 min.
&&
GROSSLocal storm report, Jul 15, 7:01 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
701 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM Tstm Wnd Dmg 2 N Dubuque Regional Ar 42.42N 90.72W
07/15/2024 Dubuque IA Public
Large tree down across Military Rd.
&&Local storm report, Jul 15, 7:08 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
708 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM Tstm Wnd Gst 3 N Stockton 42.40N 90.00W
07/15/2024 M84 MPH Jo Daviess IL CO-OP Observer
&&
GROSSLocal storm report, Jul 15, 7:09 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
709 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Tstm Wnd Dmg 2 ENE Cedar Rapids Muni 41.89N 91.68W
07/15/2024 Linn IA Trained Spotter
3.5 inch tree limb down.
&&Local storm report, Jul 15, 7:10 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
710 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Tstm Wnd Dmg 3 N Stockton 42.40N 90.00W
07/15/2024 Jo Daviess IL CO-OP Observer
Several tree branches down of various
diameter down once that is 1 foot and a
half.
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:12 PM CDT | Tornado Warning | DVN | Henry, Mercer, Rock Island, Whiteside | 48 min |
| Jul 15, 7:23 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Henry, Mercer, Rock Island, Warren | 52 min |
| Jul 15, 7:42 PM CDT | Tornado Warning | DVN | Bureau, Henry, Whiteside | 48 min |
| Jul 15, 7:44 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough, Warren | 46 min |
| Jul 15, 7:50 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Rock Island, Whiteside | 55 min |
| Jul 15, 8:07 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 53 min |
| Jul 15, 8:17 PM CDT | Tornado Warning | DVN | Bureau, Putnam | 43 min |
| Jul 15, 8:44 PM CDT | River Flood Warning | DVN | Stephenson | 7 days |
| Jul 15, 9:17 PM CDT | Special Weather Statement | DVN | McDonough | 28 min |
| Jul 15, 9:49 PM CDT | Special Weather Statement | DVN | Henderson, Warren | 26 min |
| Jul 15, 11:01 PM CDT | Flash Flood Warning | DVN | Henderson, McDonough, Warren | 6 hr |
Nearby
Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.